Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 28, NWS Aberdeen, SD

May 21, 2007Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 21, 2007, 7:23 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 7:23 PM MDT (01:23 UTC)
Expired
May 21, 2007, 7:36 PM MDT
In force
13 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 157 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:52 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 220123
SVRABR
SDC031-041-220215-
/O.NEW.KABR.SV.W.0028.070522T0123Z-070522T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
723 PM MDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH
  DAKOTA...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 815 PM MDT

* AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FIRESTEEL...OR 26 MILES NORTH OF LANTRY...
  MOVING NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIRESTEEL AROUND 730 PM MDT...

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4535 10141 4533 10131 4553 10117 4552 10139

$$
DORN
1 follow-up statement
000 
WWUS53 KABR 220136
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 PM CDT MON MAY 21 2007

SDC031-041-220146-
/O.CAN.KABR.SV.W.0028.000000T0000Z-070522T0215Z/
CORSON SD-DEWEY SD-
736 PM MDT MON MAY 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DEWEY AND EXTREME
SOUTH CENTRAL CORSON COUNTIES HAS BEEN CANCELLED...

AT 732 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4535 10141 4533 10131 4553 10117 4552 10139

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:38 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 21, 2:38 PM MDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT MON MAY 21 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
UPPER LEVEL TROUGH MOVING EAST OVER IDAHO THIS AFTERNOON WHILE
SURFACE LOW IS DEEPENING OVER WESTERN SD. SURFACE BOUNDARY ALSO
LOCATED OVER THE FAR WESTERN DAKOTAS. JUST BEGINNING TO SEE
CONVECTION BEGINNING ALONG THE BOUNDARY. SVR WATCH BOXES ARE OUT
FOR THE CENTRAL AND WESTERN DAKOTAS. EXPECTING CONVECTION TO
INCREASE IN INTENSITY AND AREAL COVERAGE THROUGH THE LATE
AFTERNOON AND EVENING HOURS AS ACTIVITY MOVES INTO CENTRAL SD.
FARTHER EAST...MAY SEE SOME SHOWERS AND STORMS LATER TONIGHT AS
LOW LEVEL JET KICKS IN. FEEL THAT ANY HEAVIER RAIN IN THE JAMES
VALLEY WILL HOLD OFF UNTIL LATE TONIGHT OR INTO TUESDAY MORNING AS
THE SHORTWAVE TROUGH NOW OVER KS/OK/CO MOVES MOVES NORTH INTO OUR
AREA. WENT AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE JAMES
RIVER VALLEY AREA WITH THE POTENTIAL FOR AROUND 2 INCHES OF RAIN
WITH LOCALLY HIGHER AMOUNTS IN SOME PLACES. SURFACE BOUNDARY TAKES
ITS TIME CROSSING THE STATE AND MOST OF THE EASTERN CWA IS STILL
IN SOUTHERLY SURFACE FLOW BY TUESDAY AFTERNOON. SVR PARAMETERS
SHOW BETTER INSTABILITY SOUTH OF THIS AREA ON TUESDAY BUT THE
HEAVY RAIN THREAT REMAINS IN PLACE. AN ABUNDANCE OF CLOUDS WILL
LIKELY LIMIT INSTABILITY TUESDAY AFTERNOON. TAPERED OFF POPS TO
SMALL CHANCES ACROSS CENTRAL SD TUESDAY NIGHT AS IT APPEARS A DRY
PUNCH WILL TRY TO WORK ITS WAY INTO WESTERN/CENTRAL SD DURING THE
EVENING HOURS. TEMPS WERE CHANGED LITTLE AND MILD TEMPS WILL
REMAIN IN PLACE OVERNIGHT ACROSS THE EASTERN CWA WITHIN WARM
SECTOR AND BREEZY SOUTH WINDS. HIGH TEMPS ON TUESDAY A CHALLENGE
ACROSS CENTRAL SD SINCE IT WILL MOSTLY DEPEND ON MOVEMENT OF
SURFACE FRONT.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY
BIGGEST CHALLENGE IN THE EXTENDED DEALS WITH PCPN CHANCES THROUGH
THE LATER PART OF THE WEEK.

UPPER SYSTEM MOVING INTO THE REGION EARLY THIS WEEK WILL STILL BE
IN THE AREA THROUGH THURSDAY. MODELS ARE NOW BEGINNING TO SHOW SFC
AND UPPER LOWS LIFTING NORTH INTO ND DURING THE DAY WEDNESDAY WITH
LOSS OF ANY APPRECIABLE LIFT THROUGH THE LAYERS. HAVE BEGUN TO
BACK PEDDLE A BIT FOR PCPN ON WEDNESDAY...AND WOULD PREFER TO HAVE
DRY FCST GOING FOR SW CWA AS SPEC HUMIDITIES AND BEST 7H/85H
THETA-E FORCING HAS LIFTED INTO ND WITH STRONG DOWNGLIDE NOTED
ACROSS MUCH OF THE CWA. AS UPPER LOW SHIFTS OFF TO THE EAST
THROUGH THE FIRST PART OF THE WEEKEND...UPPER FLOW FLATTENS...THEN
BEGINS TO TAKE ON UPPER RIDGE LOOK. HAVE KEPT WITH DRY FCST
THROUGH THE REMAINDER OF THE EXTENDED DUE TO THIS.

85H TEMPS ARE NOW A BIT WARMER THAN 24 HOURS AGO...AND ARE NOW
MORE IN LINE WITH OLD ECMWF. HOWEVER...HAVE TWEAKED DOWN MAX T
GRIDS FOR WED/THUR AS ABUNDANT CLOUDS/LINGERING PCPN WILL HELP TO
KEEP ANY HEATING AT BAY. A SLOW WARMUP IS FCST THEN FOR THE
REMAINDER OF THE EXTENDED...WITH TEMPS STILL REMAINING BELOW
NORMAL FOR THIS TIME.

&&
.AVIATION...
BKN VFR CIGS FROM AROUND 4000-10000 FT WILL BE COMMON ACROSS
CENTRAL AND EASTERN SD...AS WELL AS EXTREME WEST CENTRAL MN
THROUGH THE EVENING HOURS. ALSO...TSRA/+TSRA ARE EXPECTED NEAR
KMBG AND KPIR TERMINALS LATER THIS EVENING. CIGS/VSBYS MAY DROP
INTO MVFR IN TSRAS/+TSRAS. PRECIP WILL MOVE INTO PORTIONS OF
EASTERN SD LATER TONIGHT.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH WEDNESDAY
     MORNING FOR BROWN-CLARK-DAY-EDMUNDS-FAULK-HAND-MARSHALL-
     MCPHERSON-SPINK.

MN...NONE.
&&

SHORT TERM...TT
LONG TERM...DH
AVIATION...TT
Hazardous weather outlook, May 21, 4:46 AM MDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
546 AM CDT MON MAY 21 2007

SDZ003>005-007-009>011-015>017-019-033>037-045-048-051-221100-
CORSON-CAMPBELL-MCPHERSON-MARSHALL-WALWORTH-EDMUNDS-DAY-DEWEY-
POTTER-FAULK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
546 AM CDT MON MAY 21 2007 /446 AM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
NORTHEAST SOUTH DAKOTA TODAY INTO TONIGHT...AS A LOW PRESSURE
SYSTEM SLIDES EAST OUT OF EASTERN WYOMING. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. BESIDES THE
THREAT OF DANGEROUS LIGHTNING...THE MAIN SEVERE THUNDERSTORM
THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ACTIVE PATTERN WILL CONTINUE ACROSS THE AREA INTO TUESDAY AND
WEDNESDAY...BRINGING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. AT THIS TIME SMALL HAIL...STRONG WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING ARE THE MAIN THREATS WITH ANY
THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

SDZ006-018-221100-
BROWN-SPINK-
546 AM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND
NORTHEAST SOUTH DAKOTA TODAY INTO TONIGHT...AS A LOW PRESSURE
SYSTEM SLIDES EAST OUT OF EASTERN WYOMING. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. BESIDES THE
THREAT OF DANGEROUS LIGHTNING...THE MAIN SEVERE THUNDERSTORM
THREATS ARE LARGE HAIL AND DAMAGING WINDS.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN EXTENDED
PORTION OF TIME. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC RIVER
STAGE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ACTIVE PATTERN WILL CONTINUE ACROSS THE AREA INTO TUESDAY AND
WEDNESDAY...BRINGING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. AT THIS TIME SMALL HAIL...STRONG WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING ARE THE MAIN THREATS WITH ANY
THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT.

MNZ039-046-SDZ008-020>023-221100-
TRAVERSE-BIG STONE-ROBERTS-CODINGTON-GRANT-HAMLIN-DEUEL-
546 AM CDT MON MAY 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR SHOWERS AND THUNDERSTORMS EXISTS ACROSS NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY INTO TONIGHT...AS A
LOW PRESSURE SYSTEM SLIDES EAST OUT OF EASTERN WYOMING. THERE IS A
POSSIBILITY FOR SEVERE WEATHER TONIGHT. BESIDES THE THREAT OF
DANGEROUS LIGHTNING...THE MAIN SEVERE THUNDERSTORM THREATS ARE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ACTIVE PATTERN WILL CONTINUE ACROSS THE AREA INTO TUESDAY AND
WEDNESDAY...BRINGING ADDITIONAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. AT THIS TIME SMALL HAIL...STRONG WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING ARE THE MAIN THREATS WITH ANY
THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ALBRECHT

In the hours before

Local storm report, May 21, 7:21 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             3 SE ISABEL             45.37N 101.38W
05/21/2007  E0.75 INCH       DEWEY              SD   PUBLIC

            A FEW PENNEY SIZED.

&&

GILLESPIE
Local storm report, May 21, 7:21 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT MON MAY 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             3 SE ISABEL             45.37N 101.38W
05/21/2007  E0.75 INCH       DEWEY              SD   PUBLIC

            A FEW PENNEY SIZED.

&&

GILLESPIE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:18 PM MDTSevere Thunderstorm WarningABRDewey57 min
May 21, 6:54 PM MDTSevere Thunderstorm WarningABRCorson66 min
May 21, 7:27 PM MDTSevere Thunderstorm WarningABRCorson63 min
May 21, 8:22 PM MDTSevere Thunderstorm WarningABRCorson23 min
May 22, 1:34 PM MDTSevere Thunderstorm WarningABRHughes, Lyman41 min
May 22, 2:04 PM MDTSevere Thunderstorm WarningABRHughes, Hyde, Lyman41 min
May 22, 2:46 PM MDTSevere Thunderstorm WarningABRHand, Hyde44 min
May 22, 4:02 PM MDTSevere Thunderstorm WarningABRBrown, Spink43 min
May 22, 4:24 PM MDTFlash Flood WarningABRBrown, Spink6 hr
May 22, 4:42 PM MDTSevere Thunderstorm WarningABRBrown27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.